Alert archive / Florida / Coastal Flood Statements in 2018
Coastal Flood Statement 5, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Dec 22, 2018, 10:38 AM EST for Monroe County, Florida. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2018, 10:38 AM EST (15:38 UTC)
- Expired
- Dec 22, 2018, 10:43 PM EST
- In force
- 12 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 3.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521 WHUS42 KKEY 221538 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1038 AM EST Sat Dec 22 2018 FLZ076-222200- /O.CAN.KKEY.CF.Y.0001.000000T0000Z-181222T1600Z/ /O.NEW.KKEY.CF.S.0005.181222T1538Z-181222T2200Z/ Monroe Upper Keys- 1038 AM EST Sat Dec 22 2018 ...COASTAL FLOOD ADVISORY IS CANCELLED... * COASTAL FLOODING...Northwest breezes diminished rapidly and turned out of the north overnight and this morning. Water levels have begun subsiding in eastern Florida Bay, including Blackwater, Little Blackwater, and Buttonwood Sounds. * TIMING...Water levels will subside slowly this afternoon and tonight. * IMPACTS...Saltwater flooding of low-elevation streets, yards, docks, and seawalls is possible in communities along Buttonwood Sound, Tarpon Basin, Blackwater Sound, and Jewfish Creek. Some storm drains will overflow, and some docks and seawalls will be overtopped until later today. && $$ Kasper
2 follow-up statements
338 WHUS42 KKEY 222029 CFWKEY Coastal Hazard Message National Weather Service Key West FL 329 PM EST Sat Dec 22 2018 FLZ076-230400- /O.EXT.KKEY.CF.S.0005.000000T0000Z-181223T0400Z/ Monroe Upper Keys- 329 PM EST Sat Dec 22 2018 ...MINOR COASTAL FLOODING IN BAYSIDE COMMUNITIES... * COASTAL FLOODING...Gentle north breezes are expected tonight. Water levels will subside further in eastern Florida Bay, including Blackwater, Little Blackwater, and Buttonwood Sounds. * TIMING...Water levels will subside slowly tonight. * IMPACTS...Saltwater flooding of low-elevation streets, yards, docks, and seawalls is possible in a few communities along Buttonwood Sound, Tarpon Basin, Blackwater Sound, and Jewfish Creek. Some docks and seawalls will be overtopped until later tonight. && $$
013 WHUS42 KKEY 230343 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1043 PM EST Sat Dec 22 2018 FLZ076-230445- /O.CAN.KKEY.CF.S.0005.000000T0000Z-181223T0400Z/ Monroe Upper Keys- 1043 PM EST Sat Dec 22 2018 Tide levels over Florida Bay have lowered back down to normal levels, which is easing remaining concerns for tidal overflow on the Bayside of the Upper Keys. Any residual saltwater flooding of low-elevations spots such as docks, seawalls, and streets should diminish. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Dec 22, 5:24 AM EST, 5 hours 14 minutes earlier.
Area forecast discussion, Dec 22, 5:24 AM EST, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Key West FL 524 AM EST Sat Dec 22 2018 .DISCUSSION... Last evening's KKEY RAOB sampled a deep layer of well mixed west- northwesterlies, averaging 30 to 35 knots. Above the ML, a robust inversion gave way to screaming westerlies from 7kft to the tropopause. Current water vapor imagery highlights the broad expanse of accelerating westerlies across the Gulf of Mexico and the Florida Peninsula. Nighttime RGB and IR imagery reveals extensive stratocumulus across the Gulf of Mexico with bases near 6kft, a little lower than last night's RAOB inversion. Surface observations indicate the Florida Peninsula is nearing the inflection point of the departing cyclone over the northeastern United States, and the developing surface high over the northern Gulf of Mexico. Tenacious northwest breezes average 15 to 20 knots across the island chain and adjacent coastal waters. Temperatures range from 64 to 70 degrees, although locations in the Upper Keys likely will continue to fall into the upper 50s over the next few hours. Dewpoints are solidly in the 50s. .FORECAST... Northwest winds will decrease markedly this morning, and by this afternoon, north winds will average 10 knots or less. Temperatures should recover into the lower 70s under mostly sunny skies. High pressure over the northern Gulf of Mexico will slide east today through Sunday. Gentle north to northeast breezes, mostly clear skies, relatively cool highs and lows, and nil rain chances will persist. A reinforcing shot of high pressure will consolidate the two ridges Sunday night through Monday night over the Appalachians. Northeast to east breezes will freshen somewhat as the gradient tightens over the Keys. At the same time, slight rain chances return to the forecast. A disturbance in the jet stream will move from the southwestern Unites States into the Plains Tuesday through Thursday. Our low level mass fields will respond with deep ridging sliding east into the western North Atlantic. Freshening southeast breezes will moisten the boundary layer, although mid level ridging will squelch instability. Nevertheless, we maintain a short window of 30% rain chances Wednesday and Wednesday night. Deep ridging and anticyclonic flow will close out the extended forecast, with no new cold fronts expected through the next seven days. && .MARINE... A Small Craft Advisory remains in effect for the Straits of Florida, the deeper waters of the southeastern Gulf of Mexico, and the western most portions of Gulfside inside five fathoms, and the western most portions of Hawk Channel. Northwest winds 15 to 20 knots will decrease quickly this morning, to near 10 knots or less for most locations. Large seas will continue today, with the highest seas of 7 to 11 feet across the Straits of Florida and the deeper waters of the southeastern Gulf of Mexico. Seas up to 7 to 8 feet are expected within western Hawk Channel and the Gulf waters inside five fathoms, just west of the Marquesas Keys. From synopsis, fresh northwest breezes will quickly diminish this morning, although large seas will slowly subside. Gentle northeast breezes are expected tonight through Monday. A high pressure system will consolidate over the Carolinas and the western North Atlantic Monday night through Tuesday night resulting in freshening easterly breezes. && .AVIATION... Surface winds will ease rapidly overnight, with sustained speeds dropping below 10 knots around 12z. The wind direction will steadily veer from NW overnight to due north by sunset on Sat. Otherwise, prevailing cloud coverage will remain BKN, becoming SCT after 12Z, but cloud bases which are currently near 060 will gradually lower to about 030-035 by Sat evening. This is due to the mixed layer becoming shallower on Sat and surface dewpoint depressions --- which are currently running 15-19 degrees --- dropping to about 10 degrees in 24 hours. So a moister and shallower mixed layer will help cloud bases to drop correspondingly. && .CLIMATE... On this date in 1960, the daily record low temperature of 51F was recorded. Temperature records at Key West date back to 1872. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...Coastal Flood Advisory until 11 AM EST this morning for FLZ076. GM...Small Craft Advisory for GMZ033>035- 044-052>055-072>075. && Public/Marine/Fire...CLR Aviation/Nowcasts....WLC Data Collection......BT Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 22, 6:22 AM EST, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 622 AM EST Sat Dec 22 2018 FLZ076>078-GMZ031>035-042>044-052>055-072>075-231200- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 622 AM EST Sat Dec 22 2018 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT A Small Craft Advisory remains in effect for the Straits of Florida, the deeper waters of the southeastern Gulf of Mexico, and the western most portions of Gulfside inside five fathoms, and the western most portions of Hawk Channel. Northwest winds 15 to 20 knots will decrease quickly this morning, to near 10 knots or less for most locations. Large seas will continue today, with the highest seas of 7 to 11 feet across the Straits of Florida and the deeper waters of the southeastern Gulf of Mexico. Seas up to 7 to 8 feet are expected within western Hawk Channel and the Gulf waters inside five fathoms, just west of the Marquesas Keys. A Coastal Flood Advisory remains in effect for the Upper Keys due to expected saltwater inundation levels of 1 to 2.5 feet above ground. The normally troublesome neighborhoods Bayside of Key Largo will be the most affected. Water levels have likely peaked, with gradual improvement expected through the morning and afternoon. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A Small Craft Advisory may once again be required Tuesday through Friday for portions of the coastal waters of the Florida Keys as east winds increase to at least 20 knots. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CLR
Nearby
Coastal Flood Statements in Florida, 2018Every coastal flood statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.